Arizona, 2018

Flash Flooding and Heavy Rain in Arizona, August 2 to 3, 2018

August 2 to 3, 2018 · NWS PSR · 3 events in 2 counties and zones

Scattered to numerous thunderstorms developed and moved north across the southwest and west portion of the greater Phoenix area during the evening hours on August 2nd. In addition to gusty and damaging winds, many of the storms produced locally heavy rainfall; trained spotters measured peak rain rates in excess of 2 inches at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered to numerous thunderstorms developed and moved north across the southwest and west portion of the greater Phoenix area during the evening hours on August 2nd. In addition to gusty and damaging winds, many of the storms produced locally heavy rainfall; trained spotters measured peak rain rates in excess of 2 inches at times. The heavy rains led to episodes of flash flooding to the southwest of central Phoenix and in the Little Rainbow Valley located northeast of the Maricopa Mountains. Heavy rains and flash flooding forced the closure of Highway 238 near milepost 30, between Gila Bend and the town of Maricopa. Additionally, Rainbow Valley Road, 14 miles southeast of Buckeye, was closed due to swiftly flowing water across the road. A Flash Flood warning was issued during the evening due to the flooding along Highway 238. No injuries were reported due to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 2, 12:42 PM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 2, 12:42 PM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1242 PM MST Thu Aug 2 2018

.SYNOPSIS...
High pressure will meander across the southwest United States
resulting in slightly above average temperatures, but a gradual
decrease in thunderstorm chances through the weekend, especially
across the lower deserts. More significant moisture will return to
the region by early next week as high pressure builds to the
northwest. Temperatures will consistently remain a few degrees
above normal.

&&

.DISCUSSION...

Visible satellite shows thunderstorm activity gradually increasing
area-wide early this afternoon, and continues to reveal a few
notable features that may support an increase in thunderstorm
potential later this afternoon and evenings. A fast-moving
gravity wave is moving across south-central Arizona, and has
appeared to already enhance convection across south of the Tucson
area. Earlier mid-level cloudiness continues to diminish near the
Phoenix area, while convection becomes more widespread across the
Rim and White Mountains.

The latest hi-res convective allowing guidance continues to
indicate a cluster or two of storms developing across Pima County
into southwest Maricopa and Pinal Counties later this afternoon.
Although steering flow is quite weak, thunderstorms are expected
to propagate and develop towards the Phoenix area later this
afternoon and evening. With weak large-scale forcing for ascent
and new thunderstorm convective development largely dependent on
outflow boundaries, coverage is still uncertain. Can't rule out a
few strong wind gusts, locally heavy rain, and patchy blowing
dust with any thunderstorms/outflows that develop. Farther west,
thunderstorms developing over the higher terrain of northern Baja
County are approaching western Imperial County in association with
a remnant MCV. Additional convection has been noted across JTNP.
Blowing dust and locally strong wind gusts will accompany any
storms that develop.

The upper ridge across the western CONUS will
remain dampened through the weekend by a belt of moderate
westerlies across the Great Basin, which will keep our
temperatures slightly above normal. Within this regime, drier air
aloft will also overspread the region this weekend and result in a
downtick in thunderstorm activity area-wide. However, there will
still be enough moisture around to support a few thunderstorms
over southern Gila County.

By next week, a seasonably strong upper trough will develop off
the Pacific Northwest coast, and correspond with a significant
amplification of the upper ridge over the western CONUS. The
parent anticyclone will shift northwestward towards the Great
Basin while simultaneously strengthening. While this may result in
a gradual warming trend for southeast California, it should be far
enough removed to keep excessive heat concerns at bay for the time
being. During this time period, moisture will return back closer
to seasonal normals for August, and bring back daily chances for
thunderstorms. This should set up a Type II monsoonal pattern and
place south-central Arizona within east-northeast flow aloft.
Temperatures should also remain fairly consistent during this
period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Based on observational data and preponderance of latest high
resolution model output, it looks far more likely that sct
thunderstorms will impact the Phoenix metro, and particularly KPHX.
The pattern conceptually matches storms forming over SW Maricopa Co
generating outflow and blowing dust moving north towards the
terminals. Potentially aided by lift from the Estrellas, storms
could directly impact KPHX and have added a Tempo group around 02Z.

The most likely time frame of IFR conditions due to TSRA and BLDU
looks to be 02Z-05Z with showers lingering for a few more hours
afterwards. Gusty SSW winds with the outflow would become extremely
variable in direction with the passage of any storms, and wake low
development could cause a period of gusty north winds washing back
into terminal locations. Not convinced coverage will be that
extensive throughout the metro and only included VCTS for KIWA and
KSDL sites, though BLDU could become a problem at these location as
well.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm chances and associated impacts are the primary aviation
concerns this afternoon and evening. Storms were already developing
along the Baja spine this morning, and steering flow could drive
TSRA into KIPL this afternoon. Chances of directly impacting the
terminal location is too small to include in this TAF package, with
only a wind shift currently noted. Storm chances at KBLH are much
less, and the typical south winds should prevail.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm chances will be more relegated to higher terrain
areas of Gila County on Sunday as the overall atmospheric moisture
content declines. As high pressure redevelops to the northwest,
moisture will return to the area and bring an increase in
thunderstorm chances to the lower deserts. Otherwise, minimum
humidities will remain in a 15-30% range following fair to good
overnight recovery. Apart from thunderstorms, winds will be light
except for typical afternoon and evening upslope breeziness.
Little temperature trend expected during the five day period, with
high temperatures remaining a few degrees or so above seasonal
normals each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers
AVIATION...MO
FIRE WEATHER...Rogers/CB

In the hours before

Special weather statement, Aug 2, 12:54 PM MST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1254 PM MST THU AUG 2 2018

AZZ533-022045-
Central La Paz AZ-
1254 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 145
PM MST...

At 1254 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 37 miles southeast of Parker, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 27 and 41.
US Highway 60 between mile markers 31 and 46.
AZ Route 72 between mile markers 46 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3355 11392 3360 11411 3383 11404 3374 11373
TIME...MOT...LOC 1954Z 204DEG 7KT 3364 11398

18
Local storm report, Aug 2, 1:46 PM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
146 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             BRENDA                  33.68N 113.96W
08/02/2018  E0.88 INCH       LA PAZ             AZ   PUBLIC

            HAIL REPORTED AT RV REPAIR FACILITY IN
            BRENDA. TIME ESTIMATED BASED ON RADAR.

&&

KW
Special weather statement, Aug 2, 3:36 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
336 PM MST THU AUG 2 2018

AZZ558-560-562-022315-
San Carlos AZ-Globe/Miami AZ-Pinal/Superstition Mountains AZ-
336 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 415 PM MST...

At 336 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or near Globe, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Globe and Cutter.

This includes the following highways...
US Highway 60 between mile markers 252 and 253.
AZ Route 70 between mile markers 253 and 263.
AZ Route 77 between mile markers 167 and 170.

LAT...LON 3324 11063 3334 11079 3341 11076 3340 11056
TIME...MOT...LOC 2236Z 286DEG 9KT 3336 11071

Hernandez
Special weather statement, Aug 2, 3:52 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
352 PM MST THU AUG 2 2018

AZZ556-558-022330-
Tonto Basin AZ-Pinal/Superstition Mountains AZ-
352 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...

At 352 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto National Monument, or 8 miles southeast of Roosevelt, moving
northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tonto National Monument.

This includes AZ Route 188 between mile markers 228 and 240.

LAT...LON 3358 11090 3355 11090 3355 11091 3354 11106
      3364 11112 3374 11098
TIME...MOT...LOC 2252Z 245DEG 6KT 3362 11100

Hernandez
Special weather statement, Aug 2, 3:56 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
356 PM MST THU AUG 2 2018

AZZ563-022345-
Southeast Gila County AZ-
356 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 445 PM MST...

At 355 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Hilltop, or 20 miles northeast of Globe, moving east at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 269 and 284.

LAT...LON 3360 11068 3369 11068 3374 11044 3352 11044
TIME...MOT...LOC 2255Z 272DEG 14KT 3364 11057

Hernandez
Special weather statement, Aug 2, 4:54 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
454 PM MST THU AUG 2 2018

AZZ554-559-030045-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
454 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
545 PM MST/545 PM PDT/...

At 454 PM MST/454 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Big Horn, or 17 miles southeast of Gila Bend,
moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Freeman, Big Horn and Mobile.

This includes the following highways...
AZ Interstate 8 between mile markers 130 and 153.
AZ Route 238 between mile markers 25 and 31.

LAT...LON 3267 11255 3277 11263 3310 11230 3278 11206
TIME...MOT...LOC 2354Z 243DEG 8KT 3281 11244

Hernandez

The radar

The Phoenix radar (KIWA), 59 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Pinal

When
August 2, 5:30 PM MST to 9:00 PM MST
Where
Pinal County, 10.17 mi WNW of Stanfield
Reported by
Trained Spotter
Coordinates
32.930, -112.130

Scattered thunderstorms moved northward and across the south and southwest portions of the greater Phoenix area during the late afternoon and early evening hours on August 2nd. Some of the stronger storms generated heavy rains with peak rain rates measured to be in excess over 2 inches per hour. At 1751MST a trained spotter located about 7 miles southwest of Ak Chin Village measured 0.8 inches of rain within a 20 minute period. He also reported gusts to 45 mph which were sufficient to blow some items around the area. No significant damages were reported. Shortly thereafter another spotter about 1 mile further west measured 1.1 inches of rain within 30 minutes. The heavy rain led to the issuance of a Flood Advisory at 1800MST for the area southwest of the town of Maricopa down to the Interstate 8 corridor. No flash flooding was reported.

Flash Flood, Maricopa

When
August 2, 7:45 PM MST to 10:45 PM MST
Where
Maricopa County, 5.63 mi ESE of Mobile to 5.6 mi E of Estrella
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.023, -112.178

Scattered to numerous thunderstorms developed and moved north across the southwest and west portions of the Phoenix area during the evening hours on August 2nd; some of the stronger storms produced locally heavy rain fall with peak rain rates measured in excess of 2 inches per hour. The heavy rains led to some flash flooding of area roads to the southwest of central Phoenix during mid evening. According to Department of Highways personnel, at 2030MST Highway 238 was closed at Milepost 30 due to water across the road. Highway 238 is very prone to flash flooding; water often flows over the road during periods of heavy rain. At 1947MST a Flash Flood Warning was issued for the area due to the closed road and the warning continued until 2245MT. No injuries were reported due to the flash flooding.

Flash Flood, Maricopa

When
August 2, 9:30 PM MST to August 3, 1:00 AM MST
Where
Maricopa County, 12.2 mi S of Liberty to 13 mi S of Liberty
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.204, -112.467

Scattered thunderstorms moved across the southwest portion of the greater Phoenix area during the evening hours on August 2nd and some of the stronger storms produced locally heavy rainfall; peak rainfall rates were measured in excess of 2 inches per hour at times. The heavy rain led to some flooding and flash flooding southwest of central Phoenix and in the Little Rainbow Valley northeast of the Maricopa Mountains. According to a report by the City of Goodyear Police, at 2200MST Rainbow Valley Road was closed about 2 miles south of Willis Road. The road was not passable due to significant amounts of water rushing across the road. The flooded road was located about 14 miles southeast of Buckeye. A Flash Flood Warning was not in effect at the time but a Flood Advisory had been issued earlier in the evening which expired at 2200MST.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763366, 763358, 763363.